You are here
Q. Can someone with a sulfa drug allergy swim in sulphur hot springs?
A. Allergic reactions to sulfa (sulfonamide) medications are not uncommon. However, I know of no relationship between the sulfur mineral and sulfonamide medications or sulfites. Furthermore there is no knows relationship between having reactions to sulfites, frequently added to foods and beverages as a preservative, e.g. wine, and sulfonamide medication allergies. I do not see any reason why soaking in the sulfur hot springs would have any adverse effect, although I have not been able to find any published articles on this topic.
Q. How long does it usually take for hives to disappear after a reaction to a drug? With the use of Benadryl?
A. With a drug reaction, hives can persist for several days, even with Benadryl. The severity and duration of drug reactions varies between individuals and the inciting drug. Sometimes prednisone is required to treat the reaction depending on the severity. It would be prudent for any individual experiencing a suspected drug reaction to see a qualified allergist for evaluation and acute and chronic treatment.
Q. I was prescribed Amoxicillin Clavulanate, along with Medrol, for a bacterial sinus infection. I took the Amox-Clav for 6 days before I noticed hives appearing on my body. I am now covered with welts and hives, and also have swelling. My body has been reacting for almost three days now, and I haven’t seen any relief yet. I was given a corticosteroid shot two days ago, and I have been taking Benadryl every 4 hours. How long can I expect the hives, swelling, and itching to continue? It seems to come in waves, and it doesn’t take much to aggravate it.
A. Based on your symptoms, it sounds as though you may be experiencing a condition called a drug exanthem. You should discuss your symptoms and potential strategies for diagnosing and managing symptoms with your allergist.
Exanthems often occur several days into a course of an antibiotic. Skin symptoms can last for days to even a few weeks (or, rarely, even longer). Treatment includes high-dose antihistamines. It may require up to 4 times the usual dose of antihistamines used for allergic rhinitis to treat a reaction like the one you are describing.
Long-term use of systemic steroids can have significant side effects, and should be avoided. In general, oral steroids are preferred over shots.
Your allergist will likely recommend a non-sedating antihistamine (rather than the Benadryl, which will make you very sleepy). If that doesn’t work, a more potent antihistamine such as doxepin may be necessary.
Your allergist may recommend testing for penicillin allergy before you take an antibiotic related to amoxicillin or penicillin in the future.
Q. Does desensitization mean that you are no longer allergic to a drug? I had a rash for three months after starting Cozaar, but by the time I got into a dermatologist it was gone. My cardiologist wants me to stay on it.
A. If a patient has an adverse reaction to a medication, their immune system may be primed to have a similar reaction every time the patient is exposed to the same medication in the future. If the patient’s physician believes that this particular medication is essential for the patient, desensitization is sometimes recommended. Desensitization involves taking escalating doses of the medication in slowly increasing amounts until reaching the prescribed dose. For medications that are taken daily, desensitization only needs to be performed once. As long as the medication is taken daily, the body maintains a state of desensitization. If more than 2 days pass between doses, the body may not “remember” the desensitized state, and desensitization needs to be performed again.
With regard to your rash in association with Cozaar, you should follow up with your physicians. If you have continued to take this medication with no rash, it is possible that the rash and the medication were not related. If you have adverse symptoms with a necessary medication in the future, you should discuss evaluation and strategies with your allergist.